Alert archive / Indiana / Special Weather Statements in 2014

Special Weather Statement, NWS Indianapolis, IN

August 1, 2014Tippecanoe County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 1, 2014, 4:01 PM EDT for Tippecanoe County, Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2014, 4:01 PM EDT (20:01 UTC)
Expired
Aug 1, 2014, 4:45 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:30 PM EDTHAIL 0.5Purdue University, INJUST WEST OF CAMPUS.
Aug 1, 4:32 PM EDTHAIL 0.752 W West Lafayette, INHAIL ACCUMULATING ON THE GROUND
Aug 1, 4:45 PM EDTHAIL 0.5West Lafayette, INSOME ACCUMULATION OF HAIL... 4 TO 5 INCHES OF WATER STANDING IN PARKING LOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WWUS83 KIND 012001
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014

INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  SHADELAND...
  PURDUE UNIVERSITY...
  BATTLE GROUND...
  DAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
      4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:34 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 2:34 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EDT FRI AUG 1 2014

.UPDATE...
SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN
UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 234 PM EDT FRI AUG 1 2014

AN UPPER LEVEL DISTURBANCE ACROSS NORTHERN ILLINOIS WILL MOVE EAST
SOUTHEAST ACROSS OUR REGION TONIGHT AND SATURDAY RESULTING WITH
SCATTERED SHOWERS AND THUNDERSTORMS.  THIS UPPER DISTURBANCE WILL
MOVE ON TO THE EAST SATURDAY NIGHT AND WEAK HIGH PRESSURE WILL BUILD
ACROSS OUR REGION SUNDAY AND MONDAY.

IN THE LONG TERM...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE ONCE AGAIN AS A FRONTAL SYSTEM MOVES SOUTH INTO OUR REGION
TUESDAY AND WEDNESDAY AND THEN STALLING NEAR THE OHIO RIVER THURSDAY
AND THEN MOVING BACK TO THE NORTH ON FRIDAY.

&&

.NEAR TERM /TONIGHT AND SATURDAY/...
ISSUED 234 PM EDT FRI AUG 1 2014

RADAR INDICATED SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHWEST INDIANA AS WELL AS CENTRAL AND NORTHEAST ILLINOIS.  THIS
IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE OVER NORTHERN
ILLINOIS.  MODELS INDICATE THIS UPPER LEVEL DISTURBANCE WILL MOVE
EAST SOUTHEAST ACROSS THE NORTHERN AND THE EAST CENTRAL PARTS OF OUR
REGION LATER TONIGHT.

ONE QUESTION IS HOW MUCH OF THIS CONVECTION WILL CONTINUE AFTER
SUNSET AS IT HAS BEEN QUITE DIURNAL LAST FEW DAYS.  BOTH THE NAM AND
GFS KEEP SOME CONVECTION ACROSS THE NORTHERN AND CENTRAL PARTS OF
OUR REGION TONIGHT AS THE UPPER TROUGH SHARPENS UP. IT MAY BE A BIT
OVERDONE...BUT NERVELESS WILL KEEP POPS IN CHANCE CATEGORY OVER
NORTHERN AND CENTRAL SECTIONS THIS EVENING AND EAST CENTRAL PARTS
INTO LATE TONIGHT PER MODELS. IN OTHER AREAS SHOWERS SHOULD DIMINISH
LATE TONIGHT.

ON SATURDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN
AND CENTRAL SECTIONS AND WIDELY SCATTERED THUNDERSTORMS ELSEWHERE.
THERE MAY BE SOME INCREASE WITH DAYTIME HEATING...BUT AT THE SAME
TIME THE UPPER DISTURBANCE WILL BE MOVING ON EAST INTO OHIO.

IN REGARDS TO TEMPERATURES WENT WITH A MOS BLEND MOST AREAS
TONIGHT.  WILL KEEP NORTHEAST AREAS AT OR ABOVE 60 WITH MORE CLOUDS
THERE LATER TONIGHT.

ON SATURDAY PREFER THE COOLER MET TEMPERATURES OVER CENTRAL AND
WESTERN AREAS AND WENT WITH A MOS BLEND IN THE EAST.  THE MET HAS 74
FOR A HIGH AT MUNCIE...WHILE THE MAV IS 82.  MORE CLOUDS IN THE EAST
COULD HOLD TEMPERATURES DOWN THERE A LITTLE MORE...BUT 74 SEEMS A
BIT TOO COOL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
ISSUED AT 234 PM EDT FRI AUG 1 2014

SHOWERS WILL QUICKLY END SATURDAY EVENING...FOR NOW WILL CONTINUE
SLIGHT CHANCE POPS IN THE EAST SATURDAY EVENING. OTHERWISE...DRY ALL
AREAS REST OF THE SHORT TERM AS WEAK HIGH PRESSURE BUILDS ACROSS OUR
REGION. A COLD FRONT WILL BE MOVING INTO THE SOUTHERN GREAT LAKES ON
MONDAY...BUT IT SHOULD BE STILL FAR ENOUGH TO THE NORTH FOR US TO
REMAIN DRY.

MODEL SOUNDINGS INDICATE MOSTLY CLEAR CONDITIONS WILL BE THE RULE AS
AIR MASS BECOMES A LITTLE DRIER AND HEIGHTS RISE A LITTLE.  850 MB
TEMPERATURES WARM UP ONLY ABOUT A DEGREE SUNDAY AND MONDAY AS MODELS
KEEP A WEAK THERMAL TROUGH ACROSS OUR REGION.  OVERALL A MOS BLEND
BLEND ON TEMPERATURES SEEM REASONABLE WITH HIGHS IN THE LOWER TO
MIDDLE 80S BOTH DAYS AND LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 234 PM EDT FRI AUG 1 2014

AFTER A DRY SPELL ENSEMBLES HINTING AT CENTRAL INDIANA POSSIBLY
RETURNING TO A WETTER PATTERN AS HIGH PRESSURE MOVES OFF THE EAST
MONDAY/MONDAY NIGHT AND IS REPLACED BY AN UPPER TROUGH THAT WILL
SLOWLY SHIFT EASTWARD THROUGH THURSDAY WITH SEVERAL UPPER WAVES
MOVING THROUGH THIS FEATURE THAT COULD PRODUCE CHANCES FOR SHOWERS
AND THUNDERSTORMS. THERE IS NOT A LOT OF CONSISTENCY AND TIMING TO
THIS LATEST SOLUTION SO CONFIDENCE IS LOW...AND THEREFORE LEFT POPS
AT LOW END CHANCE MOST TIMES. MODELS HINTING AT A MORE SIGNIFICANT
COLD FRONTAL PASSAGE TOWARD THE END OF THE PERIOD BUT TIMING DIFFERS
AMONGST THE GUIDANCE. ALLBLEND IS CARRYING SLIGHTLY HIGHER POPS
TOWARD THE END OF THE WORK WEEK...WITH 20-30 PERCENT CHANCES LEADING
UP TO THURSDAY. TEMPERATURES WILL BE BACK AROUND THE NORMAL RANGE
FOR THIS TIME OF YEAR...LOW TO MID 80S HIGHS FOR HIGHS AND LOWS IN
THE MID TO UPPER 60S.

&&

.AVIATION /DISCUSSION FOR 011800Z TAF ISSUANCE/...

ISSUED AT 108 PM EDT FRI AUG 1 2014

1710Z UPDATE...ADDING A FEW MORE VCSH TO NRN TAF SITES SUCH AS
KHUF AND KIND BASED ON RECENT LIGHT POP UP ACTIVITY ON THE RADAR.
OTHERWISE NO OTHER CHANGES AT THIS TIME.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT THE SITES
THIS AFTERNOON AND TONIGHT...HOWEVER THE PROBABILITIES ARE NOT
HIGH ENOUGH IN TIMING/LOCATION TO INCLUDE ANY MENTION EXCEPT VCSH AT
KLAF WHICH WILL BE CLOSEST TO THE BEST SHORTWAVE FORCING. AND
CURRENT RADAR MOSAIC NOT SHOWING MUCH OF ANY DEVELOPMENT UPSTREAM
AS OF THIS HOUR.

SHALLOW MVFR GROUND FOG SHOULD ONCE AGAIN OCCUR AT MAINLY THE
OUTLYING TERMINALS KHUF/LAF/BMG...WITH PERHAPS SOME 6SM IN BR/HZ
AT KIND BETWEEN THE HOURS OF 9-12Z SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....SMF
AVIATION...SMF

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 1, 4:03 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT FRI AUG 1 2014

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS
AND HAIL.

TIMING: GREATEST CHANCES FOR THUNDERSTORMS WILL EXIST THIS
AFTERNOON AND EVENING.

DISCUSSION: AN UPPER LEVEL WAVE WILL TRACK INTO THE REGION LATE
TODAY AND TONIGHT...BRINGING SCATTERED THUNDERSTORMS TO CENTRAL
INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY...THEN AGAIN BY THE
MIDDLE OF NEXT WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...BUT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH ANY STORM.

DISCUSSION: THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS THE
UPPER LEVEL WAVE MOVES OFF TO THE EAST. DRY WEATHER WILL THEN
RETURN INTO EARLY NEXT WEEK AS HIGH PRESSURE PASSES THROUGH THE
REGION. UNSETTLED WEATHER IS AGAIN EXPECTED BY MIDWEEK AS A
FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 1, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014

INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  SHADELAND...
  PURDUE UNIVERSITY...
  BATTLE GROUND...
  DAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
      4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:37 PM EDTAreal Flood AdvisoryINDTippecanoe3 hr
Aug 1, 4:41 PM EDTSpecial Weather StatementINDTippecanoe64 min

Nearby

Special Weather Statements in Indiana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.